What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 11:25 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, May 21, 11:25 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1225 PM EDT Sat May 21 2022
.SYNOPSIS...
Heat continues today but storms are expected to develop
this afternoon and linger through this evening in scattered
coverage. A front approaches Sunday with a better coverage of showers
and thunderstorms. Cooler temperatures return Monday behind the
front.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1225 PM EDT Saturday...
Heat Continues But Watch Out For Thunderstorms...
Forecast area will be in the heat again today, but a shortwave
pushing north from the Carolinas will move overhead later this
afternoon, providing vertical lift and support for storms to
move in/develop overhead and ahead of this atmospheric wave.
Morning regional soundings indicate cooling aloft. Both RNK/GSO
have cooled aloft 2-3 degC at 7H compared to yesterday's cap.
This will allow for surface thermals to easily reach the level
of free convection. With trajectories coming from the south,
modified the GSO sounding to a surface based temperatures in the
upper 80s and came up with SBCAPES of 2500-3000 J/KG. This
should support some healthy thunderstorm activity this
afternoon, supporting a marginal risk for severe.
It looks as though there will be two areas of deep moist
convergence for thunderstorm initiation. Southwesterly winds up
through the Tennessee valley will converge with the southerly
winds over the Blue Ridge foothills to promote vertical deep
moist convergence over the mountains...in particular the
southern Blue Ridge where convective allowing models (CAMS)
suggest axis of thunderstorm activity to develop during the
early afternoon. Short wave moving north from South Carolina
into central North Carolina by mid afternoon will also initiate
deep moisture convergence with CAMS indicating a cluster of
thunderstorms to develop under the vorticity center and moving
north. Thunderstorm outflow from the mountains and piedmont will
then congeal over the foothills/piedmont areas of VA/NC during
the mid/late afternoon...carried by mean SFC-8km winds from
about 220 deg at 20 kts.
With CAMS showing good coverage from southern Blue Ridge to
Piedmont... maintained greater than 50% chance for measurable
rainfall along and south of Highway 460...with less coverage
to the north. That said, with strong heating forecast across
areas north of 460, thunderstorm outflow may bring more coverage
to these areas too. So, although confidence across the north is
not as great attm, may need to bump precip potential higher
once we get a better feel for trends.
The one area that may get missed altogether this afternoon may
be areas west of the Appalachian divide, west of the forecast
deep moist convergence.
As for temperatures, still looking at a very warm...hot for
some...conditions for the afternoon with readings ranging from
the 80s mountains to the lower 90s foothills and piedmont. See
climate section below for forecast vs records.
Convection wanes after midnight with skies clearing in the west, but
low clouds may form in the piedmont and where it rains. Fog also
could become an issue late in the mountains.
Cold front heads into the upper Ohio Valley to middle TN before dawn
Sunday, so may see showers approaching southeast WV but overall this
should hold off til after 12z Sunday.
Low temperatures will be in the 60s.
Forecast confidence is high on wind/sky cover, and moderate/average
on storm coverage and high temps today/this evening.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 415 AM EDT Saturday...
Stormy Sunday followed by a wet, cool start to the week...
A cold front approaching from the west will provide forcing in a
moist warm environment to form thunderstorms and showers Sunday
afternoon. As the front pushes against high pressure off the
southeast Atlantic coast, it will slow down, potentially allowing
the front to linger in our area into Monday. Most guidance has the
front eventually washing out in the Carolinas on Monday. Keeping
chance PoPs through Tuesday as the stalled front will serve as a
trigger for precipitation as long as it stays nearby.
Later on Monday high pressure will slide south off southern Canada
and begin to wedge in some cooler air Monday and Tuesday. Sunday
will be the last in a trio of hot days, maintaining widespread 80s
and low 90s, before a frontal passage and wedging drops temperatures
Monday and Tuesday into the 60s and 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 415 AM EDT Saturday...
Wet week with another front late week...
With timing uncertain on the next front, but high confidence that a
front and deep upper trough will impact us some time late next week,
have kept precipitation chances for most of this period. Between a
stalled front in the Carolinas and pre-frontal showers, not
expecting too many dry days this week. Currently expecting the late
week system to bring a front and storms through our area in the
Thursday-Friday timeframe. This is subject to change, though, as
model guidance is not lining up in agreement quite yet. Expect a
slight warmup Wednesday and Thursday, back towards normal
temperatures for this time of year in the 70s and 80s.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 1225 PM EDT Saturday...
Expect cloud buildups this afternoon with the development of
scattered showers and thunderstorms. Initiation is expected
along the Blue Ridge during the early afternoon. Additional
activity is expected to develop across the piedmont of the
Carolinas. Mean wind is 220 deg at 20 kt. Thunderstorm activity
from the mountains and coming up from the Carolina Piedmont are
expected to congeal over the VA/NC foothills and piedmont during
the mid/late afternoon... continuing until about sunset before
diminishing.
Thunderstorms associated with an approaching cold front from
the Ohio Valley will approach the central Appalachians from the
west overnight. Outflow from this activity may reach WV
tonight with a chance for showers reaching KBLF/KLWB by daybreak
Sunday.
Winds today...mainly out of the south to southwest at
5-15kts...with higher gusts vcnty of thunderstorms.
Where it rains and with clearing, expect patchy fog and
potential for stratus tonight.
High confidence on cigs/vsbys and winds, and fair confidence on
storm coverage.
Extended Aviation Discussion...
Showers and storms are expected again Sunday, with better
coverage and potential for something more organized as a cold
front moves into the region from the west. Prevailing
conditions will be VFR with well-above normal temperatures.
Areas of Sub-VFR conditions are expected Sunday through Monday
associated with the thunderstorms.
Models suggest the front may stall south of the region Monday.
If this occurs, then clouds and showers may linger into mid-week
with areas of sub-VFR.
&&
.CLIMATE...
As of 245 AM EDT Saturday...
Saturday May 21, 2022
Location Forecast Record Record Year
Bluefield, WV 84 90 1941
Danville, VA 95 98 1941
Lynchburg, VA 94 96 1941
Roanoke, VA 93 97 1941
Blacksburg, VA 86 92 1941
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...PM/WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
CLIMATE...WPHazardous weather outlook, May 21, 3:05 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EDT Sat May 21 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-220815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
405 AM EDT Sat May 21 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
A few storms this afternoon could become strong to severe. Damaging
winds and large hail will be the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 1:11 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT Sat May 21 2022
NCZ001-018-211845-
Ashe NC-Watauga NC-
211 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
Watauga and central Ashe Counties through 245 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sands, or near Boone, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Beech Mountain...
Lansing...
Foscoe...
and Glendale Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3635 8178 3634 8175 3634 8171 3640 8174
3659 8159 3659 8158 3637 8134 3637 8136
3635 8137 3612 8171 3611 8180 3613 8182
3616 8183 3619 8185 3619 8188 3620 8189
TIME...MOT...LOC 1811Z 217DEG 9KT 3626 8166
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 21, 1:17 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT Sat May 21 2022
VAZ012-013-016-211845-
Pulaski VA-Wythe VA-Carroll VA-
217 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
southern Pulaski, eastern Wythe and northwestern Carroll Counties
through 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gunton Park, or near Max Meadows, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Wytheville...
Max Meadows...
Allisonia...
Patterson...
Fort Chiswell...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3706 8097 3707 8091 3710 8093 3711 8093
3712 8092 3712 8089 3714 8087 3716 8083
3701 8060 3677 8088 3690 8109
TIME...MOT...LOC 1816Z 215DEG 14KT 3697 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 21, 1:31 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Sat May 21 2022
NCZ001-002-VAZ012-015-211900-
Ashe NC-Alleghany NC-Grayson VA-Wythe VA-
231 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
Alleghany and northeastern Ashe Counties in northwestern North
Carolina, southwestern Wythe and Grayson Counties in southwestern
Virginia through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Piney Creek, or near Mouth Of Wilson, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
Laurel Springs...
Ennice...
and Mouth Of Wilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3676 8130 3677 8126 3679 8127 3694 8113
3681 8103 3681 8104 3667 8093 3667 8095
3665 8095 3664 8092 3663 8093 3663 8091
3665 8091 3658 8086 3637 8135 3653 8151
TIME...MOT...LOC 1830Z 241DEG 18KT 3654 8128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, May 21, 1:39 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
239 PM EDT Sat May 21 2022
VAZ012>014-016-017-211915-
Pulaski VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
239 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of
southeastern Pulaski, northwestern Floyd, east central Wythe,
northeastern Carroll and southwestern Montgomery Counties and the
City of Radford through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allisonia, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Christiansburg...
Radford...
Dublin...
Floyd...
Indian Valley...
Pilot...
and Patterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 8078 3689 8089 3724 8051 3692 8024
TIME...MOT...LOC 1838Z 238DEG 25KT 3691 8065
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KK